Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 7, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Mar 30, 2020, 2:15 PM MDT for 13 counties in Idaho. It took effect at Mar 31, 2020, 7:00 AM MDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2020, 2:15 PM MDT (20:15 UTC)
- In effect from
- Mar 31, 2020, 7:00 AM MDT
- Expired
- Mar 31, 2020, 6:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 21 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238 WWUS75 KPIH 302015 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 215 PM MDT Mon Mar 30 2020 IDZ051>055-311000- /O.NEW.KPIH.WI.Y.0007.200331T1300Z-200331T2100Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 215 PM MDT Mon Mar 30 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 3 PM MDT TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Snake River Plain and Eastern Magic Valley. * WHEN...From 7 AM to 3 PM MDT Tuesday. * IMPACTS...Gusty winds could produce areas of blowing dust with reduced visibility and difficult driving conditions especially for high profile vehicles. Tree limbs could be blown down causing a few power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
075 WWUS75 KPIH 310833 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 233 AM MDT Tue Mar 31 2020 IDZ051>055-010000- /O.EXT.KPIH.WI.Y.0007.200331T1300Z-200401T0000Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 233 AM MDT Tue Mar 31 2020 ...WIND ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. If only light rain has fallen, blowing dust will reduce visibility to near zero with no notice. * WHERE...Snake River Plain and Eastern Magic Valley. Blowing dust is most likely in the Idaho Falls are north to Mud Lake. * WHEN...From 7 AM this morning to 6 PM MDT this evening. * IMPACTS...Gusty winds could produce areas of blowing dust with reduced visibility and difficult driving conditions especially for high profile vehicles. Tree limbs can be blown down causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello Messick
425 WWUS75 KPIH 311553 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 953 AM MDT Tue Mar 31 2020 IDZ065-010000- /O.EXA.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/ Teton Valley- Including the cities of Ashton, Tetonia, and Driggs 953 AM MDT Tue Mar 31 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. In periods of light rain and snow, blowing dust will reduce visibility to near zero with no notice. * WHERE...Across the Teton Valley including Tetonia, Ashton Hill, Highway 33. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could produce areas of blowing dust with reduced visibility and difficult driving conditions especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ IDZ051>055-010000- /O.CON.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 953 AM MDT Tue Mar 31 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. If only light rain has fallen, blowing dust will reduce visibility to near zero with no notice. * WHERE...Snake River Plain and Eastern Magic Valley. Blowing dust is most likely from Idaho Falls to north of Mud Lake. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Gusty winds could produce areas of blowing dust with reduced visibility and difficult driving conditions especially for high profile vehicles. Tree limbs can be blown down causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
829 WWUS75 KPIH 312351 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 551 PM MDT Tue Mar 31 2020 IDZ051>055-010100- /O.EXP.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 551 PM MDT Tue Mar 31 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have dropped off but still remain elevated gusting to 30 to 40 mph. These winds will drop off even more to around 20 to 25 mph fairly quickly, by 8:00 to 9:00 pm this evening. $$ IDZ065-010100- /O.EXP.KPIH.WI.Y.0007.000000T0000Z-200401T0000Z/ Teton Valley- Including the cities of Ashton, Tetonia, and Driggs 551 PM MDT Tue Mar 31 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have dropped off but still remain elevated gusting to 30 to 40 mph. These winds will drop off even more to around 20 to 25 mph fairly quickly, by 8:00 to 9:00 pm this evening. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 30, 2:00 PM MDT, 15 minutes earlier.
Area forecast discussion, Mar 30, 2:00 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 200 PM MDT Mon Mar 30 2020 .SHORT TERM...Tonight through Wednesday night. Early afternoon satellite imagery was showing a broad low pressure system positioned just off the WRN Canadian coast while regional radar imagery was showing a broad swath of showers extending from NE Oregon into the Idaho panhandle coincident with a cold frontal boundary and scattered showers downstream across SE Idaho. Numerical models show the shower activity increasing across the CNTRL and NE mountains this evening and the Snake River Plain and Southern Highlands late tonight as energy ejects from the coastal low and tracks east along the Canadian border. Wind speeds will increase across the region as a result while the surface frontal boundary sags south across the CNTRL mountains/SW Montana placing a greater focus for shower activity across the SE mountains as well as continuing across the CNTRL and NRN mountains. The statistical and raw numerical guidance is mixed on the potential for Wind Advisory conditions within the Snake River Plain while it looks like a clear "gimme" from my seat. Have boosted the speeds upwards over what is being advertised within the National Blend of Models. Snow accumulations run into the Advisory level above 7500 feet in the CNTRL mountains and above 6000 feet in the NE mountains tonight through Tuesday where a Winter Weather Advisory will remain in effect. Some of the higher peaks across the SE mountains may nose up into Advisory criteria but the brunt of the impacts especially in the main travel corridors looks to remain below Advisory levels and thus we will allow the current Special Statement to carry the wintry weather message there. A second sizable chunk of energy sweeps through the NW states late Tuesday night and Wednesday resulting in a continuation of diurnally favored snow showers. Snow accumulations look to stay below advisory levels with breezy wind conditions in the afternoon. The upper trough axis shifts east through the region Wednesday night with accompanying light snowfall. Temperatures will run well above normal tonight and near normal Tuesday ahead of the cold frontal boundary but then cool to about 10 deg below normal by Wednesday. Huston .LONG TERM...Thursday through next Monday. While showers will linger in eastern Idaho, expect an overall improvement to conditions going into Friday across much of the area after a series of waves track through our area this week. We are still watching the progression of another system over the weekend; of which forecast models are not very consistent with the timing of the progression of new arriving shortwaves. It is looking like a cold front will arrive going into the weekend, with the potential for clearing late Saturday into Sunday. Heading into early next week, yet another low pressure area begins to arrive into Idaho, bringing another period of precipitation to the region. ND && .AVIATION...Periods of on and off snow showers are likely for SUN this afternoon, evening and overnight with dropping CIG and VIS to varying levels of IFR, MVFR and LIFR. Improving conditions are possible tomorrow morning before the next round arrives in the afternoon; however, confidence in improvement is moderate at this time. Very windy conditions are expected at PIH and IDA in particular. Expect conditions to increase mid afternoon and increase overnight while shifting more westerly. Gusts to 40 mph or so cannot be ruled out and will continue through Tuesday morning and likely into the afternoon hours while shifting back more from the southwest. Gusty conditions are expected to be felt at all sites on occasion; however. Meanwhile, rain showers are in the forecast at PIH and IDA with the mention of thunder this afternoon as well, though any impacts from a thunderstorm today would primarily be due to gusty outflow winds. ND && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory in effect from 6 PM this evening to 6 PM MDT Tuesday for IDZ071>074-066. Wind Advisory in effect from 7 AM Tuesday through 3 PM Tuesday for IDZ051>055. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.